Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Sleepless: How to Treat Insomnia

  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (81 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!


Learn how to treat insomnia in this video with Joe Graedon.
  • Currently 4.3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.3/5 (81 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

I just want to know when someone posts a reply.

It takes me 1hr or more to go to sleep. By 2:00am I wake up every hour until I get up around 8:30 am. I don't take naps during the day. I take
AMBIEN to make me go to sleep.

I have developed trouble with insomnia over the past three years and have tried many techniques to get to sleep. Lavender is helpful as is valarian---Sleepytime tea Extra contains it, for tea drinkers. Sometimes the opposite happens and I am up for hours. It is a huge problem to function well at work the next day!

Also, doing a review of the day and handing it all over to God/Higher Power for the night, letting go in other words, can be wonderful if my mind can remember to stop and do that! Sleep medicines always cause residual problems for me.
Thanks for trying to help people find healthy solutions to life's troubles!

I take 1 Tylenol PM each night, and it works for me. Even if I have to get up at night for a trip to the bathroom, I can go to back to bed and sleep right away. I have tried doing without it, and I don't sleep. Probably addictive to it I suppose, because I get a good nights sleep when I take just one.

What I want to know will this Tylenol PM hurt me in any way. I do take 3 prescriptions but not when I take this sleep aide. I take a blood pressure, a cholesterol pill and a thyroid. All work well for me.

PEOPLE'S PHARMACY RESPONSE: MONITOR YOUR RESPONSE TO SEE IF IT IS AFFECTING YOUR MEMORY OR COGNITIVE FACILITY. ALSO SEE IF IT MAKES YOU UNSTEADY WHEN YOU GET UP AT NIGHT. THOSE ARE THE MAIN HAZARDS, AND MAY NOT BE A PROBLEM UNTIL YOU ARE OLDER.

THE OTHER POTENTIAL SIDE EFFECT IS LIVER TOXICITY. ASK YOUR DOCTOR TO RUN TESTS TO MONITOR THAT UNLIKELY POSSIBILITY.

I take 100mg of Trazodone every night. It helps me get to sleep in about 20 minutes. However, I wake up about 4 hrs later-between 2:00 and 3:00AM and cannot get back to sleep without further medication. At that time I'll either take another 50mg of traz. or 1 mg lorazepam.

I am 70 years old and in great health and have been on this schedule for many years, but wonder if I am doing irreparable harm to my body. I'm sure I'm addicted; however, I've tried many other drugs including otc and nothing else works for me.

I have been taking 1MG of lorazepam for 10 years, now I can't get prescription renewed. Dr. wants me off of drug.

Method of withdrawal is 50 MG of trazodone each night while taking reduced amounts of lorazepam until can stop altogether.

I am having headaches but thought that was due to withdrawal.
Sure don't want to get addicted to trazodone.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.